Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 9, NWS Raleigh, NC

February 22, 2003Edgecombe County, Wilson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Feb 22, 2003, 2:12 PM EST for Edgecombe County, Wilson County, North Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 22, 2003, 2:12 PM EST (19:12 UTC)
Expired
Feb 22, 2003, 2:45 PM EST
In force
33 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

Counties Edgecombe County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 64 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 22, 9:45 AM ESTTornado WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2003-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 707 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2003-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
707 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

451 
WUUS52 KRAH 221912
SVRRAH
NCC065-195-221945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
212 PM EST SAT FEB 22 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WILSON COUNTY IN CENTRAL NORTH CAROLINA
  EDGECOMBE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 245 PM EST

* AT 212 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF WILSON...MOVING EAST AT 60 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  ELM CITY
  LUCAMA
  PINETOPS
  PRINCEVILLE
  TARBORO
  WILSON

DAMAGING WINDS IN EXCESS OF 58 MILES AN HOUR ARE EXPECTED FROM THIS
STORM. THESE WINDS BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE
MOBILE HOMES AND BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM EST SATURDAY AFTERNOON
FOR CENTRAL NORTH CAROLINA.

LAT...LON 3577 7805 3561 7807 3572 7731 3602 7750

$$

DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 1:30 PM EST, 42 minutes earlier.

Area forecast discussion, Feb 22, 1:30 PM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
130 PM EST SAT FEB 22 2003

WILL UPDATE TO CLEAR THE NORTHWEST AND SOUTHEAST PIEDMONTS.

.RAH...TORNADO WATCH FOR THE NORTHEAST PIEDMONT...SANDHILLS AND
COASTAL PLAINS THROUGH 400 PM.

MLM
Hazardous weather outlook, Feb 22, 5:23 AM EST, 8 hours 49 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-221220-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
523 AM EST SAT FEB 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

THERE IS A RISK OF SEVERE THUNDERSTORMS OVER CENTRAL NORTH
CAROLINA TODAY...MAINLY THIS AFTERNOON AND EVENING.
.HAZARDOUS WEATHER DETAILS...
WIDESPREAD SHOWERS ALONG WITH SCATTERED TO NUMEROUS THUNDERSTORMS ARE
EXPECTED TO MOVE ACROSS CENTRAL NORTH CAROLINA TODAY...MAINLY THIS
AFTERNOON AND EVENING. THERE IS A RISK FOR SEVERE THUNDERSTORMS
ACROSS ALL OF CENTRAL NORTH CAROLINA...THE THREAT OF SEVERE
THUNDERSTORMS WILL BE THE GREATEST OVER THE SOUTHERN SECTIONS WHERE
THERE IS A MODERATE RISK...ALONG AND SOUTH OF A LINE FROM
ALBEMARLE...CARTHAGE...SANFORD...LILLINGTON...TO SMITHFIELD TO
ROCKY MOUNT WILSON.
THE MAIN THREAT FROM THE THUNDERSTORMS WILL BE DAMAGING STRAIGHT
LINE WINDS.  THESE WINDS MAY GUSTS AS HIGH AS 55 TO 65 MPH...DOWNING
TREE LIMBS AND POWERLINES AND POSSIBLY SOME PROPERTY DAMAGE.
ADDITIONALLY SOME OF THUNDERSTORMS COULD PRODUCE TORRENTIAL
DOWNPOURS WHICH MAY LEAD TO SOME LOCALIZED AND URBAN FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS PORTIONS OF CENTRAL
NORTH CAROLINA TODAY...POSSIBLY STARTING AS EARLY 11 AM IN THE TRIAD
REGION.  SPOTTERS ARE ENCOURAGED TO REPORT THREATENING WEATHER OF
ANY KIND TO THE NATIONAL WEATHER SERVICE.

RA

In the hours before

Local storm report, Feb 22, 1:08 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
108 PM EST SAT FEB 22 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1235 PM    ASHEBORO                  NC   TORNADO
02/22/03   RANDOLPH                       DAMAGE TO SUPER 8 MOTEL
                                          AT HIGHWAY 220 AND 49
                                          ROOF DAMAGE.

                                          AT MID STATE TOYOTA EAST
                                          OF HIGHWAY 64 AND 42
                                          SERVICE DOORS BLOWN IN.

                                          AT SAGEBRUSH STEAK HOUSE
                                          AT THE MALL OFF HIGHWAY 64
                                          THE ROOF WAS PEELED BACK.

                                          STEEPLE BLOWN OFF AT EAST
                                          SIDE BAPTIST CHURCH NEAR
                                          THE MALL.

                                          DAMAGE NEAR 220 BUSINESS
                                          AND 220 BYPASS BEHIND
                                          ASHEBORO HIGH SCHOOL SOME
                                          DAMAGE TO BLEACHERS.

                                          SIDE DEBRIS DAMAGE NEAR
                                          LIBERTY SOUTH OF 49.

REU
Local storm report, Feb 22, 1:12 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
110 PM EST SAT FEB 22 2003    ...CORRECTION FOR TIME...

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1135 PM    ASHEBORO                  NC   TORNADO
02/22/03   RANDOLPH                       DAMAGE TO SUPER 8 MOTEL
                                          AT HIGHWAY 220 AND 49
                                          ROOF DAMAGE.

                                          AT MID STATE TOYOTA EAST
                                          OF HIGHWAY 64 AND 42
                                          SERVICE DOORS BLOWN IN.

                                          AT SAGEBRUSH STEAK HOUSE
                                          AT THE MALL OFF HIGHWAY 64
                                          THE ROOF WAS PEELED BACK.

                                          STEEPLE BLOWN OFF AT EAST
                                          SIDE BAPTIST CHURCH NEAR
                                          THE MALL.

                                          DAMAGE NEAR 220 BUSINESS
                                          AND 220 BYPASS BEHIND
                                          ASHEBORO HIGH SCHOOL SOME
                                          DAMAGE TO BLEACHERS.

                                          SIDE DEBRIS DAMAGE NEAR
                                          LIBERTY SOUTH OF 49.

REU
Special weather statement, Feb 22, 1:23 PM EST, 49 minutes before
NCZ007-021>023-038-039-073-074-083-084-221900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
123 PM EST SAT FEB 22 2003

...THE NORTHWEST AND SOUTHEAST PIEDMONTS HAVE BEEN REMOVED FROM
THE TORNADO WATCH...

THE LINE OF THUNDERSTORMS RESPONSIBLE FOR SEVERE WEATHER EARLY THIS
AFTERNOON HAS MOVED EAST OF THE AREA AND THE THREAT OF SEVERE
WEATHER HAS ENDED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Local storm report, Feb 22, 1:30 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
130 PM EST SAT FEB 22 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1105 AM    ALBEMARLE                 NC   60 MPH TSTM WIND GUST
02/22/03   STANLY                         NUMEROUS TREES DOWN AND
                                          POWER LINES.

1132 AM    ASHEBORO                  NC   TORNADO
02/22/03   RANDOLPH                       DAMAGE TO ASHEBORO MALL.

1125 AM    UWHARRIE POINT            NC   WIND DAMAGE
02/22/03   MONTGOMERY                     TREES DOWN.

0110 PM    5 W LITTLETON             NC   70 MPH TSTM WIND GUST
02/22/03   WARREN                         TREES DOWN ALONG HIGHWAY
                                          158.

JO
Local storm report, Feb 22, 1:31 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
110 PM EST SAT FEB 22 2003    ...CORRECTION FOR TIME...

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1135 AM    ASHEBORO                  NC   TORNADO
02/22/03   RANDOLPH                       DAMAGE TO SUPER 8 MOTEL
                                          AT HIGHWAY 220 AND 49
                                          ROOF DAMAGE.

                                          AT MID STATE TOYOTA EAST
                                          OF HIGHWAY 64 AND 42
                                          SERVICE DOORS BLOWN IN.

                                          AT SAGEBRUSH STEAK HOUSE
                                          AT THE MALL OFF HIGHWAY 64
                                          THE ROOF WAS PEELED BACK.

                                          STEEPLE BLOWN OFF AT EAST
                                          SIDE BAPTIST CHURCH NEAR
                                          THE MALL.

                                          DAMAGE NEAR 220 BUSINESS
                                          AND 220 BYPASS BEHIND
                                          ASHEBORO HIGH SCHOOL SOME
                                          DAMAGE TO BLEACHERS.

                                          SIDE DEBRIS DAMAGE NEAR
                                          LIBERTY SOUTH OF 49.

REU
Local storm report, Feb 22, 1:50 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED ASHEBORO REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
150 PM EST SAT FEB 22 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1105 AM    ALBEMARLE                 NC   60 MPH TSTM WIND GUST
02/22/03   STANLY                         NUMEROUS TREES DOWN AND
                                          POWER LINES.

1132 AM    ASHEBORO                  NC   TORNADO
02/22/03   RANDOLPH                       DAMAGE TO ASHEBORO MALL.
                                          MOBILE HOMES OVERTURNED
                                          AND A STEEPLE OFF A CHURCH
                                          AT INTERSECTION OF HWY 64
                                          AND NC 42. NO INJURIES.
                                          REPORTED BY LAW ENFORCEMENT.

1125 AM    UWHARRIE POINT            NC   WIND DAMAGE
02/22/03   MONTGOMERY                     TREES DOWN.

0110 PM    5 W LITTLETON             NC   70 MPH TSTM WIND GUST
02/22/03   WARREN                         TREES DOWN ALONG HIGHWAY
                                          158.

JO

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 10:39 AM ESTSevere Thunderstorm WarningRAHAnson, Stanly51 min
Feb 22, 11:09 AM ESTSevere Thunderstorm WarningRAHMontgomery, Randolph36 min
Feb 22, 11:21 AM ESTFlash Flood WarningRAHForsyth, Guilford54 min
Feb 22, 11:36 AM ESTSevere Thunderstorm WarningRAHAlamance, Chatham24 min
Feb 22, 11:43 AM ESTTornado WarningRAHAlamance, Randolph32 min
Feb 22, 11:55 AM ESTSevere Thunderstorm WarningRAHChatham, Orange35 min
Feb 22, 12:05 PM ESTTornado WarningRAHDurham, Orange25 min
Feb 22, 12:11 PM ESTFlash Flood WarningRAHDavidson, Forsyth, Guilford3 hr
Feb 22, 12:22 PM ESTTornado WarningRAHGranville23 min
Feb 22, 12:26 PM ESTSevere Thunderstorm WarningRAHLee, Moore34 min
Feb 22, 12:33 PM ESTSevere Thunderstorm WarningRAHWake42 min
Feb 22, 12:39 PM ESTTornado WarningRAHVance36 min
Feb 22, 12:54 PM ESTSevere Thunderstorm WarningRAHWarren36 min
Feb 22, 1:57 PM ESTSevere Thunderstorm WarningRAHNash33 min
Feb 22, 3:03 PM ESTSevere Thunderstorm WarningRAHSampson27 min
Feb 22, 3:24 PM ESTSevere Thunderstorm WarningRAHWayne36 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.